Page 11

12 Thursday August 13, 2015

Colds and Flu Grace Chan

Raj Nagar

Chris Young

Cathy Milne

MPS ANZCP

Anne Privett

MPS ANZCP

MPS ANZCP

MPS ANZCP

Teresa Tay

MPS ANZCP

B PHARM MPS

MIRAMAR

UNICHEM PHARMACY

58 Miramar Ave

Hours: Mon-Fri 8.00am - 6.30pm, Sat 9.00am-4.00pm NOW OPEN SUNDAYS 10am - 3pm P: 388 8516 • F: 388 6587

Ambily Thomas, Victor Chong, Penny Minshull, Linda Choie and Androulla Kotrotsos (owner), Sue McEwan (absent).

Colds are inevitable in the winter season, affecting many in the community. We have all experienced the symptoms, which often start with a dry (raspy and sore) throat, leading on to other symptoms such as coughing, sneezing, runny nose, blocked nose and headache. The common cold lasts for a few days – around 5 to 7, and there is no cure. The nasal passages and throat get infected by viruses that keep changing every year, so it is hard to develop a cure. Your own immune system is your best defence. Recovery is helped by resting in bed, drinking plenty of fluids, water is best and not smoking (this is a good time to quit, so ask your Self Care pharmacist about the Quit Smoking fact card). Colds are not serious for healthy people. People often, mistakenly, think that antibiotics will treat a cold. Antibiotics won’t because they don’t work on viruses, which is what is causing the cold. Antibiotics will be useful for a cold only if you develop a secondary bacterial infection - like a chest or sinus infection. So when you have a cold, don’t go to the doctor expecting to get a prescription for antibiotics. Doctors are often cautious about prescribing antibiotics as colds are not bacterial infections and due to concerns about bacteria becoming resistant to antibiotics, then prescriptions for antibiotics may not be given. People often refer to a cold as the flu (in-

fluenza). While it is caused by viruses and, like the common cold, spread by coughing and sneezing, the flu is a much more serious and severe infection. The flu comes on very quickly and often will be accompanied by very sore and achy muscles, and a high fever. It also tends to last longer than a cold (about 1-3 weeks). Flu vaccinations are the way to guard against getting the flu, but you need a new vaccination each year because the viruses keep changing - making the past year’s vaccine ineffective against current flu ‘bugs’. Accredited pharmacists are now able to administer the flu vaccine in the pharmacy for your convenience. Speak to your Self Care Pharmacist or see the Fighting Colds and the Flu and the Influenza fact cards for more information. Although medicines can’t cure the common cold they can help relieve symptoms, especially when you are feeling miserable and having trouble sleeping at night. Self Care pharmacists can help you choose the right medicine for your symptoms. “Lozenges or gargles are available for sore throats,” recommend Self Care pharmacists. “Decongestant tablets, nose drops, nasal sprays or steam inhalations can help a blocked nose, particular antihistamines can relieve a streaming nose associated with a head cold, and paracetamol and ibuprofen reduce fever and relieve head ache. Cough suppressants can help dull a dry irritating cough. Other

Life Pharmacy Kilbirnie

cough medicines can help loosen phlegm.” Products with many different ingredients are available to treat more than one symptom at a time. “It can be a bit confusing” advise Self Care pharmacists, “so it is best to ask us for advice”. Taking products with lots of different ingredients also makes it easy to double-up on medicines without realising. The most common example is cold preparations containing paracetamol for pain and fever when you are already taking paracetamol on its own for headache. Check with your pharmacist to make sure and also check with your pharmacist in regard to any regular medication you have been prescribed. And a very important warning! Do not give cough and cold medicines to children under 6 years of age. Current research shows they aren’t always effective, and can cause harm. Children with colds should be allowed to rest, made to feel comfortable and be given plenty of fluids. In some cases it may be appropriate to give saline nose drops, or to give honey drinks to children over one year of age to soothe a cough. Talk to your Self Care pharmacist about this, and about what alternatives are helpful for children and babies. The “Coughs and Colds” fact card is also very helpful so get this from your pharmacist too.  Prepared by Pharmacy Self Care, Pharmaceutical Society of NZ Inc. Grand Arcade Tower, level 10, 16-20 Willis St, Wellington 6142.

(Formerly Baycourt Pharmacy)

26 Bay Road, Kilbirnie Ph: 387-3939 • Fax: 387-3935

Speak to us for your Self-care needs

Paul Fredrickson Pharmacist

Vanessa Hawkey Pharmacist

Lucy Stewart Pharmacist Intern

Kelvin Lim Pharmacist

HATAITAI PHARMACY

504 Broadway, Strathmore Hours: Mon-Fri 8.30-6.00pm & Sat 9am-1pm

4 Moxham Avenue, Hataitai, Ph: 386-1647

Ph: 388-6593 Fax: 388-6594

Pam - MPS ANZCP Dip BuAd Sacha - B Pharm MPS

Meet the team...

Melanie- B Pharm MPS

Pharmacists Kim - Al Wei - Sophie - Sarah - Harry - Simon

Unichem Cuba Mall Open 7 days

122 Cuba Mall • P: 384 6856 • F: 382 9180

Unichem Courtenay Place Pharmacy Open 7 days

100 Courtenay Place • P: 384 8333 • F: 385 6863

BROOKLYN PHARMACY 67 Cleveland Street, Brooklyn Ph: 939-6631 Hours: Mon-Fri 9.00am - 6.00pm Sat 9.30am-7.00pm

Opening Hours Mon - Fri 8.30am-6pm | Tues 9am-6pm Sat 9.30am-12.30pm

139 Riddiford St, Newtown. Ph 389-4600 Fax: 389-4655

KILBIRNIE PHARMACY Caring for you & your family On Bay Road, Ph: 387 9254 kilbirniepharmacy@xtra.co.nz

Profile for Local Newspapers

Cook Strait News 13-08-15  

Cook Strait News 13-08-15

Cook Strait News 13-08-15  

Cook Strait News 13-08-15

Profile for the.star
Advertisement